Islets of Hope for persons with diabetes
Article by Lahle Wolfe, Founder, Islets of Hope. For article use and reprint please contact:
Onset: Rapid; sudden, may not be preventable.
Causes Related to Diabetes: Missing snacks or meals, eating too little food, taking too much insulin, too much activity, side effects of medications taken, or a combination of these things.
Causes Unrelated to Diabetes: Reacting fasting hypoglycemia, fasting hypoglycemia (which may indicate an underlying disease).
ALERT: All lows are potentially dangerous and can lead to seizure, convulsion, unconsciousness, and death if not treated. If you are unable to test someone's blood glucose, always assume the person is low and treat for low blood glucose. Call 911 and test blood glucose as soon as possible.
SYMPTOMS OF LOW BLOOD GLUCOSE
Any of the above symptoms plus:
Severe hypoglycemia requires injection of glucagon!
Be Prepared for Emergencies
If you take insulin or a medication that can cause hypoglycemia, always carry an ample supply of ast sugars and a glucagon kit.
Wearing a medical identifica- tion bracelet or necklace is also a good idea.
You can print out free medical alert and paramedic information cards from our Publications section.
Save Your Expired Glucagon Kits!
From our IOH Tip Corner: Save expired glucagon kits to use to train others how to mix and inject glucagon!
Points to Remember
If you think your blood glucose is low, check it and treat the problem right away.
To treat hypoglycemia, have a serving of a quick-fix food, wait 15 minutes, and check your blood glucose. Repeat the treatment until your blood glucose is above 70.
Keep quick-fix foods in the car, at work—anywhere you spend time.
Be careful when you are driving. Check your blood glucose frequently and snack as needed to keep your level above 70 mg/dL.
Hypoglycemia Unrelated to Diabetes
In reactive hypoglycemia, symptoms occur within 4 hours of eating. People with this condition are usually advised to follow a healthy eating plan recommended by a registered dietitian.
Fasting hypoglycemia can be caused by certain medications, critical illnesses, hereditary enzyme or hormonal deficiencies, and some kinds of tumors. Treatment targets the underlying problem.
Treatment for hypoglycemia
Treatment for hypoglycemia
If you think your blood glucose is too low, use a blood glucose meter to check your level. Always treat for hypoglycemia whenever you blood glucose is 70 mg/dL or below. (You doctor may want you to treat, especially for children, at a slightly higher range. Be sure to follow the advice of your health care provider).
Immediately take 15 grams of a fast-acting sugar such as:
It takes 15 minutes for the food or sugar tablets to raise your blood sugar. After 15 minutes, check your blood glucose again to make sure that it is no longer too low. If it is still too low, have another serving. Repeat these steps until your blood glucose is at least 90 (or, whatever your doctor advises). Then, if it will be an hour or more before your next meal, have a snack.
When to inject glucagon
Severe hypoglycemia can cause you to lose consciousness, to have seizures, or be disoriented and unable to swallow. In these extreme cases when cannot ingest a fast sugar, glucagon should be injected to quickly raise your blood glucose level.
If you take insulin ask your doctor for a prescription for at least two glucagon kits -- one to keep at home and one to keep with you at all times. If you have a child in school, you should also have a glucagon kit at school. Show your family, friends, and co-workers how to give you a glucagon injection in an emergency. You should also carry medical instructions on how to administer glucagon, a treatment guide for hypoglycemia, as well as medical emergency contact information for anyone who might find you unconscious.
If a person with diabetes is unable to swallow, having seizures, or is unconscious:
Try not to leave the person alone while they are unconscious.
After an injection of glucagon it may take 15-20 minutes for the person to wake up. If by then, paramedics have not arrived and the person is still unconscious give a second injection of glucagon. When the person is awake give them a balanced snack or meal.
Note: Fast-acting sugars include glucose tablets, a 10 oz. glass of skim milk (not fatted milk which will not cause a rapid enough rise in blood sugar), or a 4 oz. glass of juice, gumdrops or other candy that is pure sugar and contains no fat. (Food and candy that contains fat will slow the rise of blood sugar and should not be used for fast-acting sugars.)
If you have diabetes, you should ensure that a member of your family or a friend is properly trained to give you a glucagon injection in the event that you should need it. You should also carry a medical card that asks anyone finding you unconscious to immediately call 911.
Do not turn off insulin pumps to treat hypoglycemia
Turning off your insulin pump is never a good idea. If your blood glucose levels are low, eat to bring glucose back up again.
If you are running too low during the night, change or reduce your basals, or wake and have a snack but don't completely turn off your basal rates on the pump. Turning off your pump for more than an hour (only do this occasionally and as necessary) stops basal insulin from being administered. This diminishes the amount circulating insulin in your body and can set the stage for quick onset of diabetic ketoacidosis (DKA).
Children may need to be hospitalized if they are too sick to eat requiring an intravenous glucose solution just so that insulin can continue to be administered. When there is no circulating insulin in the body (either from the pancreas, shots, or an insulin pump) a person is more likely to experience DKA sooner, and at a lower glucose level, than are persons who have some insulin in their body.
If you wish to go "unteathered" (unhook your pump) ask your doctor how to inject Lantus or other long-acting insulin to replace the basal rate function of the pump. You can go off and on the pump (reverting to shots) but you cannot go off insulin. Only your doctor should advise you how to switch back and forth between shots and the pump.
More information about hypoglycemia
People with diabetes
People that do not have diabetes
Important Medical Disclaimer
Out site contains general medical information but no information found on this site should be used as a substitute for professional medical care. Be sure to consult with your own doctor for diagnosis and treatment options, or, before making any changes to your diabetes care plan.
Page Updated 03/24/2006